A Suspected Case of Hydralazine-Induced Hepatotoxicity: A Case Report and Review of Literature

Am J Case Rep. 2018 Jul 7:19:800-803. doi: 10.12659/AJCR.909279.

Abstract

BACKGROUND Hydralazine is an effective antihypertensive agent but may rarely have devastating hepatotoxic effects that are extremely variable, thus making the diagnosis difficult. CASE REPORT We report the case of a 74-year-old male patient who had transaminitis after being started on hydralazine by his cardiologist for poorly controlled hypertension. He had extreme dizziness, nausea, and weakness, which all resolved after discontinuation of hydralazine, and liver function test results also dramatically improved. CONCLUSIONS It is imperative that clinicians be aware of the possible hepatotoxicity of hydralazine and its clinical features so that the medication can be promptly discontinued to help promote liver recovery. This case report will add to the current literature about such infrequent cases of hydralazine-induced hepatotoxicity.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged
  • Antihypertensive Agents / adverse effects*
  • Chemical and Drug Induced Liver Injury / etiology*
  • Chemical and Drug Induced Liver Injury / therapy
  • Humans
  • Hydralazine / adverse effects*
  • Hypertension / drug therapy*
  • Male

Substances

  • Antihypertensive Agents
  • Hydralazine